Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jun 24, 2021, 2:05 PM MDT for Cascade County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 2:05 PM MDT (20:05 UTC)
- Expired
- Jun 24, 2021, 2:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2437 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWUS85 KTFX 242005 SPSTFX Special Weather Statement National Weather Service Great Falls MT 205 PM MDT Thu Jun 24 2021 MTZ012-242045- Cascade- 205 PM MDT Thu Jun 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASCADE COUNTY... At 203 PM MDT, a strong thunderstorm was located 13 miles west of Cascade, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cascade and Tower Rock State Park. This includes Interstate 15 between mile markers 246 and 257. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4723 11204 4731 11204 4732 11168 4713 11170 TIME...MOT...LOC 2003Z 273DEG 16KT 4726 11200 $$ TPP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 11:50 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 11:50 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1150 AM MDT Thu Jun 24 2021 Aviation Section Updated .SYNOPSIS... A passing Canadian cold front will bring gusty northerly winds with scattered showers and thunderstorms to much of the region, mainly this afternoon and evening. Some storms may become strong, producing erratic wind gusts, frequent lightning, small hail, and brief heavy downpours. Clouds, storms, and winds will diminish later this evening and overnight, which may allow patchy fog to form. An overall warming and drying trend is then expected through this weekend into early next week, which should bring the warmest temperatures of the year so far. && .UPDATE... No update planned for today...all is on track. The main adjustment to the forecast this morning is the marginal risk of severe storms has shifted a bit further westward, towards the Great Falls/Havre area. Other than that, no changes to the forecast needed, as pops/temps look on track. The best chances for stronger storms will be this afternoon into early evening over Central MT. Gusty winds/hail/lightning will be the main impacts, with some isolated areas of heavier rainfall. Brusda && .AVIATION... 1150 AM MDT Thu Jun 24 2021 (24/18Z TAF period) Main concern this afternoon is showers/thunderstorms moving through the region. Expect periods of precipitation through 02z, before the precipitation gradually diminishes. Mid/high level clouds will linger into Friday morning. Overall VFR conditions will prevail, but some MVFR conditions are possible for a short time in/near any areas of precipitation. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 550 AM MDT Thu Jun 24 2021/ Today through Friday...A shortwave trough with an associated cold front remains on track to bring scattered showers and thunderstorms to much of the area, mainly this afternoon and evening. As of early this morning, the cold front is parked over the Hi-Line and the disturbance will move southeast out of southwest Canada today to push the front through the area. The shortwave will help provide the instability necessary to create the storms. The front will move through north central Montana through this afternoon, providing a focus for potentially strong thunderstorms that could produce erratic wind gusts, lightning, and hail. The cooler and more moist air behind the front will mostly spread over north central Montana today, keeping temperatures there near to slightly below normal and provide a chance for brief heavy downpours. Behind the front, winds will become more northerly and gusty, and the resulting upslope effect will focus the better chance for heavier rain showers along the east- and north-facing slopes of the plains. The front will not move into southwest Montana until later this afternoon into early this evening, which will help allow temperatures to warm above normal once again. This warmer and drier air ahead of the front will give thunderstorms a better chance for strong wind gusts with less of a chance of heavy rain. The system will exit the area to the southeast later this evening and overnight, allowing showers, storms, and winds to decrease. Skies will also partially clear overnight, which may cause patchy fog to form, especially over the plains. There may be enough lingering moisture in the northerly flow aloft in the wake of this system on Friday to allow a few showers and thunderstorms to form over the mountains of central and southwest Montana during the afternoon, but any showers/storms should be fairly weak. The northerly flow will also keep daytime highs mostly in the 70s. Saturday through next Thursday...Forecast models continue to bring an area of high pressure into the Pacific Northwest Saturday into Sunday, which will help dry out the area and warm daytime temperatures up to 10 degrees warmer than normal by Sunday. However, there is a slight change for the remainder of the forecast from prior issuances, at least as of early Thursday morning. The strong upper level high pressure ridge that was previously forecast to settle in over the area along and west of the Rockies is now forecast to remain more so over the Pacific Northwest and Great Basin. This westward shift in the ridge axis will keep the brunt of the expected extremely hot temperatures over that area. Montana will generally remain very warm and dry Monday through next Thursday, especially from Tuesday onward, but extreme heat is becoming less likely; the consensus blend of models has trended up to 5 degrees cooler than previous runs. Although this is not a significant drop in temperatures, it does hint at a potential trend if the positioning of the ridge continues to trend westward away from Montana. Again, this decrease is slight as of now, and the temperature trend continues to indicate the potential for Heat Advisories at least over the plains for the middle of next week. Stay tuned for updates. -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 79 48 78 53 / 70 40 10 0 CTB 69 46 77 53 / 80 10 0 0 HLN 86 55 81 56 / 50 50 10 0 BZN 85 49 79 49 / 20 50 20 0 WYS 76 40 71 38 / 40 40 30 0 DLN 82 48 77 49 / 10 20 10 0 HVR 77 48 80 55 / 60 30 0 0 LWT 79 48 73 50 / 70 50 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 24, 2:05 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 205 PM MDT Thu Jun 24 2021 MTZ012-242045- Cascade- 205 PM MDT Thu Jun 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASCADE COUNTY... At 203 PM MDT, a strong thunderstorm was located 13 miles west of Cascade, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cascade and Tower Rock State Park. This includes Interstate 15 between mile markers 246 and 257. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4723 11204 4731 11204 4732 11168 4713 11170 TIME...MOT...LOC 2003Z 273DEG 16KT 4726 11200 TPP
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:57 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jun 24, 4:07 PM MDT | Special Weather Statement | TFX | Meagher | 23 min |
| Jun 24, 4:25 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jun 24, 4:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 31 min |
| Jun 24, 4:55 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 35 min |
| Jun 24, 5:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 24, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 31 min |
| Jun 24, 5:59 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 31 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.